Atypical multiple cutaneous ulcers in a patient with systemic lupus erythematosus treated with rituximab: Case report


Creative Commons License

Üstüner P., Özdemir M., BALEVİ A.

Turkiye Klinikleri Dermatoloji, vol.26, no.1, pp.32-37, 2016 (Scopus) identifier

  • Publication Type: Article / Article
  • Volume: 26 Issue: 1
  • Publication Date: 2016
  • Doi Number: 10.5336/dermato.2015-44114
  • Journal Name: Turkiye Klinikleri Dermatoloji
  • Journal Indexes: Scopus
  • Page Numbers: pp.32-37
  • Keywords: Lupus erythematosus, Rituximab, Skin ulcer, Systemic
  • Istanbul Medipol University Affiliated: Yes

Abstract

Intravenous rituximab therapy is an effective treatment alternative for systemic lupus erythematosus patients for whom standard therapies have not been effective. We report on a 20- year-old male with intractable systemic lupus erythematosus presenting with cutaneous ulcers that occurred two weeks after rituximab therapy. There were multiple painless ulcers on the patient's abdomen, inguinal and gluteal regions. The histopathological examination revealed ulceration comprising an inflammatory granulation tissue rich in polymorphonuclear leukocytes and eosinophils. The patient was prescribed 16 mg/day methylprednisolone for 3 weeks. One week later, he presented with multiple dyshidrotic vesicular lesions on the palmar surface of his hand and vesicularulcerative lesions on the distal pulp of his right thumb. After the discontinuation of the rituximab therapy, the ulcers partially improved using wound dressings. Cutaneous ulcers are very rarely seen in patients with lupus erythematosus and only few cases have been reported. Cutaneous ulceration due to the rituximab treatment has not yet been reported.